Hungarian Radiology

[Summaries of the lectures on the 20th Sopron Ultrasound Days]

MARCH 20, 2006

Hungarian Radiology - 2006;80(01-02)

COMMENTS

0 comments

Further articles in this publication

Hungarian Radiology

[REVIEW OF THE LITERATURE]

GYENES György

Hungarian Radiology

[Board meeting of the Hungarian College of Radiology]

PALKÓ András, FORRAI Gábor

Hungarian Radiology

[The 20th Sopron Ultrasound Days - Review of the last 20 years]

BARANYAI Tibor

Hungarian Radiology

[István Gergely: Szín-Mű]

LOMBAY Béla

Hungarian Radiology

[CALENDAR OF RADIOLOGICAL EVENTS, 2006]

All articles in the issue

Related contents

Clinical Neuroscience

[What happens to vertiginous population after emission from the Emergency Department?]

MAIHOUB Stefani, MOLNÁR András, CSIKÓS András, KANIZSAI Péter, TAMÁS László, SZIRMAI Ágnes

[Background – Dizziness is one of the most frequent complaints when a patient is searching for medical care and resolution. This can be a problematic presentation in the emergency department, both from a diagnostic and a management standpoint. Purpose – The aim of our study is to clarify what happens to patients after leaving the emergency department. Methods – 879 patients were examined at the Semmel­weis University Emergency Department with vertigo and dizziness. We sent a questionnaire to these patients and we had 308 completed papers back (110 male, 198 female patients, mean age 61.8 ± 12.31 SD), which we further analyzed. Results – Based on the emergency department diagnosis we had the following results: central vestibular lesion (n = 71), dizziness or giddiness (n = 64) and BPPV (n = 51) were among the most frequent diagnosis. Clarification of the final post-examination diagnosis took several days (28.8%), and weeks (24.2%). It was also noticed that 24.02% of this population never received a proper diagnosis. Among the population only 80 patients (25.8%) got proper diagnosis of their complaints, which was supported by qualitative statistical analysis (Cohen Kappa test) result (κ = 0.560). Discussion – The correlation between our emergency department diagnosis and final diagnosis given to patients is low, a phenomenon that is also observable in other countries. Therefore, patient follow-up is an important issue, including the importance of neurotology and possibly neurological examination. Conclusion – Emergency diagnosis of vertigo is a great challenge, but despite of difficulties the targeted and quick case history and exact examination can evaluate the central or peripheral cause of the balance disorder. Therefore, to prevent declination of the quality of life the importance of further investigation is high.]

Clinical Neuroscience

A case with reversible neurotoxicity induced by metronidazole

EREN Fulya, ALDAN Ali Mehmet, DOGAN Burcu Vasfiye, GUL Gunay, SELCUK Hatem Hakan, SOYSAL Aysun

Background - Metronidazole is a synthetic antibiotic, which has been commonly used for protozoal and anaerobic infections. It rarely causes dose - and duration - unrelated reversible neurotoxicity. It can induce hyperintense T2/FLAIR MRI lesions in several areas of the brain. Although the clinical status is catastrophic, it is completely reversible after discontinuation of the medicine. Case report - 36-year-old female patient who had recent brain abscess history was under treatment of metronidazole for 40 days. She admitted to Emergency Department with newly onset myalgia, nausea, vomiting, blurred vision and cerebellar signs. She had nystagmus in all directions of gaze, ataxia and incompetence in tandem walk. Bilateral hyperintense lesions in splenium of corpus callosum, mesencephalon and dentate nuclei were detected in T2/FLAIR MRI. Although lumbar puncture analysis was normal, her lesions were thought to be related to activation of the brain abscess and metronidazole was started to be given by intravenous way instead of oral. As lesions got bigger and clinical status got worse, metronidazole was stopped. After discontinuation of metronidazole, we detected a dramatic improvement in patient’s clinical status and MRI lesions reduced. Conclusion - Although metronidazole induced neurotoxicity is a very rare complication of the treatment, clinicians should be aware of this entity because its adverse effects are completely reversible after discontinuation of the treatment.

Clinical Oncology

[Obesity and cancer]

VALTINYI Dorottya

[The role of obesity in the development of cancer is well-known from ages. However, these days we witness the explosion-like increase of obesity, globally, but mainly in the economically advanced population, and, which is even more alarming, among youngsters. The prognosis of the obesity-related cancer is rather poor, therefore, the prevention, including the screening, have outstanding importance. Unfortunately, the participation of the obes persons, especially obes women, in these programs is very low. The diagnostics and therapies should consider the special features of obesity, which are related to the magnitude, distribution, composition of fatty tissue connected to the changes in pharmacokinetics. Moreover, the problems might be complicated with obesity-associated non-tumorous severe diseases (e.g. cardiovascular, diabetes type 2).This review covers different aspects of obesity-cancer relationships, with an emphasis on everyday oncology.]

Clinical Neuroscience

[The presentation of a transient hyperintense lesion with legionnaires disease in a patient, is it a coincidance or an incidental finding?]

KILIC Çoban Eda, AKSOY Selma, SAHIN Riza Ahmet, UZUN Nuray, GÖKYIGIT Münevver

[Up to date the presentation of transient splenial lesions in corpus callosum were reported in diffusion weighted magnetic resonance imaging (MRI) only in epileptic patients and patients under antiepileptic therapy. A 41 year old male with no previous medical history was admitted to our clinic with symptoms of pneumonia. The neurological exam revealed stupor, but when awake his speech and orientation were normal. There were no meningeal irritation signs, cranial nerves, piramidal and cerebellar functions were normal. He had moderate respiratory distress and had bilateral rales in lower lobes while oscultating. Laboratory tests revealed high liver function levels and high acute phase reactants. Arterial blood levels showed hypoxemia. A brain MRI showed a hypointensity in the splenium of corpus callosum on T1 weighted images. There was markedly increased signal in this region on diffusion weighted imaging and hypointense on ADC. The lesion was slightly hyperintense on T2 and FLAIR weighted images. A repeat brain MRI was done 30 days after the initial study and showed a complete resolution of the splenial lesion. Transient splenial lesions can be seen due to different mechanisms in different clinical settings. It should be noted that these lesions are mostly reversible. Unnecessary therapies and procedures should be avoided in these lesions.]

Lege Artis Medicinae

[DIARRHOEA AND PSEUDOMEMBRANOUS COLITIS ASSOCIATED WITH ANTIBIOTIC TREATMENT]

LAKATOS László, LAKATOS Péter László

[Antibiotic treatment is complicated by diarrhea in 5 to 25% of the cases. Its prevalence depends on the antibiotic used, the patient’s age, the concomittant diseases and the immune response. The severity of the diarrhoea is variable ranging from a mild self-limiting disease lasting for 1 or 2 days to a severe condition with high mortality. The diarrhea may result from a direct effect on the gut, but more commonly it is the consequence of changes in resident gut flora. Clostridium difficile is responsible for 10 to 20% of all antibiotic-associated diarrhea cases. The clinical presentation varies from asymptomatic carriage to fulminant pseudomembranous colitis. This latter typically develops as a nosocomial infection, mainly in patients treated with cephalosporins, amoxicillin-clavulanic acid combination or clindamycin. Risk factors are advanced age, severe underlying disease, treatment in an intensive care unit, long hospitalization and invasive medical procedures. The clinical picture is characterized by frequent, watery (occasionally bloody) diarrhea, abdominal pain, tenesmus, fever, weakness. Fulminant colitis develops in 3-5% of cases. The diagnosis is based on testing for C. difficile toxins, but in selected cases rapid diagnosis can be made by flexible sigmoidoscopy. The treatment consists of the withdrawal of the implicated antibiotic along with administration of oral metronidazole or vancomycin which target C. difficile itself. Most patients respond to this treatment; however, the mortality of fulminant cases or those with severe underlying disease is high. Fifteen to 20% of the patients relapse and management of the recurrent cases is difficult. Combination treatment, probiotics and/or passive immunization may be used. Preventive measures include judicious use of antibiotics and aggressive control of the spread of C. difficile infection.]